Heart patients may be at risk from Herbal remedies
Herbal remedies, such as St. John’s wort, gingko biloba — even garlic, may be putting patients on heart medications at serious risk, doctors are warning.
In a scientific review in the Journal of the American College of Cardiology, doctors warn that while herbal remedies are thought of as safe and natural, they can cause serious interactions with heart drugs.
Some examples of supplements that can be dangerous to heart patients include:
• St. John’s wort. It’s typically used to treat depression, anxiety and sleep disorders, but it can reduce the effectiveness of heart medications, leading to recurrences of arrhythmia, high blood pressure or increase in blood cholesterol levels.
• Ginkgo biloba. This natural remedy is often taken to improve circulation or sharpen the mind, increases bleeding risk in those taking common blood thinners, such as warfarin or aspirin.
• Gingseng. While it’s touted as a way to increase energy and mental alertness, it can also increase blood pressures, cause low blood sugar, and decrease the effects of warfarin.
• Green tea. While it’s touted as an antioxidant and stimulant, green tea also contains vitamin K, so it too can make warfarin ineffective
• Garlic. Garlic supplements are often taken to lower cholesterol and blood pressure, which is important for heat patients. But at the same time, it can also increase the risk of bleeding among those taking warfarin.
The authors of the JACC review, who review over years of study on heart medication and herbal supplements, say the growing use of natural health products is especially concerning among elderly patients. That’s because many of them have multiple health issues, take multiple medications, and are already at greater risk of bleeding.